iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrybipolar disorderIs Sertraline safe for a 13-year-old with bipolar disorder?

Is Zoloft safe for a 13 year old boy who is suffering from bipolar disorder?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Nidhi Jain

Medically reviewed by

iCliniq medical review team

Published At May 25, 2018
Reviewed AtFebruary 13, 2024

Patient's Query

Hi doctor,

I am concerned about the medication that my 13 year old son is currently taking for bipolar disorder. He was diagnosed bipolar disorder at the age of 7. After trying several medications Depakote was the one that worked best. My ex-husband got custody of him 4 years ago and pulled him off from his medication. Last month my son threatened suicide and was hospitalized and placed on Zoloft. I recently spoke with my son's counselor and she said that Zoloft is used to treat depression and that he should be on a secondary medication for bipolar. His past medicines are Intuniv and Depakote and his current medicines are Zoloft and Vyvanse. I have tried speaking with my son's therapist. However, my ex-husband has told her not to speak to me regarding my son's treatment. I have noticed in conversations as well as visits with my son that he sometimes seems more depressed and agitated even threatening to run away from home. Is Zoloft used to treat bipolar without any secondary medication? Is it safe for a 13 year old?

Answered by Dr. Nidhi Jain

Hi,

Welcome to icliniq.com.

First of all, I want to inform you that Vyvanse (Lisdexamfetamine) and Intuniv (Guanfacine) tablets are indicated for Attention deficit hyperactivity disorder (ADHD). Depakote (Valproic acid) is an antiepileptic and mood stabilizer. It is useful for bipolar disorder. If your child is diagnosed with bipolar, then he should receive Depakote or other mood stabilizer. Zoloft (Sertraline) is an antidepressant and by this chance of switch to mania is there. So, in bipolar patients if depressive symptoms are prominent, then antidepressant can be given only under the cover of mood stabilizer. Antidepressant should not be used for long term in bipolar patients. Once depressive symptoms get resolve, patient should maintain only on mood stabilizer. Antidepressant should get taper off gradually.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Nidhi Jain
Dr. Nidhi Jain

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy